Minnesota, 2025

Heavy Snow in Minnesota, February 6, 2025

February 6, 2025 · NWS DLH · 1 event in 1 county or zone

A clipper system brought light snowfall to the region on the 5th into the 6th. Most of the region received less than 6 inches with this system, but there was some lake enhancement along the North Shore.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

A clipper system brought light snowfall to the region on the 5th into the 6th. Most of the region received less than 6 inches with this system, but there was some lake enhancement along the North Shore. Most of the totals across southern Cook County were in the 6 to 6.5 inch range, but a high report of 7.5 inches was reported near Grand Marais.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 5, 11:22 PM CST, 38 minutes earlier. Its key messages:

  • Widespread snow returns this afternoon and departs Thursday morning. Snow accumulation of 2-6 inches expected across the Northland. Locally higher amounts are possible along the North Shore.
  • Gusty westerly winds are possible Thursday into Friday, with gusts of 30-40 mph possible, especially along both the North and South Shores.
  • There is a 10-20 percent chance of snow squalls Thursday over the Arrowhead and portions of north-central Minnesota.
  • Another chance for snow arrives Saturday, with best chance for accumulations over 4 inches along and south of US-2.
Area forecast discussion, Feb 5, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1122 PM CST Wed Feb 5 2025

.KEY MESSAGES...

- Widespread snow returns this afternoon and departs Thursday
  morning. Snow accumulation of 2-6 inches expected across the Northland.
  Locally higher amounts are possible along the North Shore.

- Gusty westerly winds are possible Thursday into Friday, with
  gusts of 30-40 mph possible, especially along both the North
  and South Shores.

- There is a 10-20 percent chance of snow squalls Thursday over the
  Arrowhead and portions of north-central Minnesota.

- Another chance for snow arrives Saturday, with best chance for
  accumulations over 4 inches along and south of US-2.

&&

.DISCUSSION...
Issued at 246 PM CST Wed Feb 5 2025

Current Conditions:

Surface high pressure is retreating to the east with southerly
flow streaming across the region. Radar depicts some snow
showers to the west migrating across MN. This snow is most
likely not making it to the ground just yet due to dry air in
the lower levels. Model soundings show a dewpoint depression of
around 20C around 3000 ft which will take several more hours to
saturate out.

Snowfall Setup for tonight:

This evening a surface low develops over SE Manitoba and moves into
Ontario. Warm air advection ramps up in response to this development
promoting increased forcing for ascent and snow showers. Model
soundings depict a small DGZ aloft falling into a mid level warm
nose. The depth of the warm nose and the temperature profile below
the nose are still contested pieces of the puzzle among the
deterministic guidance. The potential pitfall of the forecast is
the depth of the DGZ below the warm nose. The consensus of the
models is that we will be teetering along the edge of -12C which
will introduce some riming into the ice crystals. However if we lean
more into a colder solution than our SLRs will increase jumping our
snow totals to the higher end solutions of greater than 6 inches.

Snow amounts and timing tonight/tomorrow morning:

This forecast package sees a slight uptick in QPF as we siphon off a
little bit of gulf moisture. However, looking at ALPW our main
moisture source looks to be the Pacific. The track of the system has
also slightly shifted further north. The higher amounts of 3 to 6
inches are now favored for northern MN with NW WI more in the 2 to 4
inch range. Upstream satellite shows some convective features with
cellular clouds moving into the Red River Valley. Heavier
snowfall rates this evening and overnight will be expected with
rates of 0.5 to 0.75 inches and hour with some isolated areas
seeing 1 inch per hour rates. The system is fairly progressive
and we will see the bulk of the system exiting tomorrow morning.
Lastly, this updated forecast package will see an upgrade to a
Winter Storm Warning for southern Cook County where they have a
60-70% chance of seeing greater than 7 inches.

Thursday Breezy:

Thursday will see a blast of cold air out of the west as a cold
front sags southeast through the day. Gusty winds are expected with
gusts in excess of 35 mph. With fresh snow on the ground this may
lead to blowing snow at times. We do manage to build in some weak
instability to generate snow showers in the afternoon. The snow
squall parameter isn't quite impressive due to low level lapse rates
not being steep enough. At best it looks like a 10-20% chance that a
few squalls develop.

Weekend Snow System:

The next big player on the horizon is a storm brewing for the
weekend. An upper level trough digs into the Intermountain West with
a strengthening jet across the Midwest. A large corridor of
FGEN will move across the Upper Midwest helping to promote some
heavy banded snow. The majority of the guidance is keeping the
bulk of the moisture and energy just south of our region. But
its worth noting that the Euro solutions show a slightly further
northern solution which would impact locations south of US 2.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1114 PM CST Wed Feb 5 2025

Snow continues to move through the Northland tonight, with a
heavier west to east oriented band now north of HYR, and the
western back edge of moderate to heavier snowfall approaching
BRD. Prevailing cigs and vis will be MVFR, while heavier snow
showers will drop vis to IFR/LIFR. Handled these drops in flight
restrictions with tempos. Snowfall ends from southwest to
northeast Thursday, with winds veering to the southwest and
then west. Winds increase to 15-20kts by Thursday afternoon,
with gusts of 30-32kts. Blowing snow will be possible. Expect
little improvement in cigs, with MVFR heights remaining through
the day.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 246 PM CST Wed Feb 5 2025

Low pressure over the central Plains today. Light northerly winds
are backing southeasterly this afternoon and will gradually increase
in speed as the surface low approaches. Conditions will become
hazardous to small craft this evening due to wind gusts of 25 to 30
knots and wave heights of 2 to 7 feet. Gusts will continue to
increase early Thursday morning with gales becoming likely by 6 AM.
Winds will veer westerly Thursday morning and northwesterly by
Thursday evening. Gales will subside quickly late Thursday night as
the low pressure system departs. There is a risk of heavy freezing
spray Thursday as colder air pours into the region. The system will
also bring snow which will reduce visibility to less than 1/2 mile
at times.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Weather Advisory until 6 AM CST Thursday for MNZ010>012-
     018>020-025-026-034>038.
     Winter Storm Warning until 6 AM CST Thursday for MNZ021.
WI...Winter Weather Advisory until 6 AM CST Thursday for WIZ001>003-
     006>008.
MARINE...Small Craft Advisory until 6 AM CST Thursday for LSZ140>148-
     150.
     Gale Warning from 6 AM Thursday to midnight CST Thursday night
     for LSZ140>148-150.

&&

DISCUSSION...Britt
AVIATION...HA
MARINE...Britt
Hazardous weather outlook, Feb 5, 9:37 PM CST, 2 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
937 PM CST Wed Feb 5 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-070345-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
937 PM CST Wed Feb 5 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

Snowfall from 2 to 6 inches is expected across much of the
Northland through early Thursday, with some locally higher
amounts possible along the North Shore where lake and terrain
effects are enhancement are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong westerly winds with gusts of 30 to 40 mph Thursday could
create blowing snow, strongest along the North and South Shores.

There is also 10 to 20 percent chance of snow squalls in the
Arrowhead and north-central Minnesota Thursday.

Additional snowfall is possible this upcoming weekend, with the
best chances for over 2 inches along and south of US-2.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-070345-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
937 PM CST Wed Feb 5 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Tonight

Increasing southwesterly winds and waves will lead to the
development of hazardous conditions for smaller vessels tonight
across most of western Lake Superior.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong westerly winds will occur Thursday into early Friday
morning. A Gale Warning has been issued for western Lake Superior
Thursday through Thursday evening. In additional to hazardous wind
and waves, heavy freezing spray is possible on Thursday.

HA

More information may be obtained at the following web address:
http://www.weather.gov/duluth

In the hours before

Local storm report, Feb 5, 10:22 PM CST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1022 PM CST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Snow             4.4 SSE Hayward         45.95N 91.44W
02/05/2025  M2.2 Inch        Sawyer             WI   Trained Spotter

            Total snow. Snow fell between 825 and 925 PM
            CST.

&&

klh
Local storm report, Feb 5, 10:58 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1058 PM CST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1026 PM     Snow             Chisholm                47.49N 92.89W
02/05/2025  M0.9 Inch        St. Louis          MN   Trained Spotter

            Total snow. Still snowing at time of report.

&&

klh
Local storm report, Feb 5, 11:20 PM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1120 PM CST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     Snow             7 W Superior            46.66N 91.90W
02/05/2025  M2.0 Inch        Douglas            WI   Trained Spotter

            Total snow. Still snowing at time of report.

&&

klh
Local storm report, Feb 5, 11:33 PM CST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Duluth MN
1133 PM CST Wed Feb 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1120 PM     Snow             3 NE Duluth             46.81N 92.08W
02/05/2025  M1.8 Inch        St. Louis          MN   NWS Employee

            Snowfall so far. Heavy snow ongoing at
            observation time.

&&

CKR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Cook

When
February 6, 12:00 AM CST to 2:00 PM CST
Where
Southern Cook forecast zone
Reported by
Public
Coordinates
47.817, -90.541 (the zone’s center; the record gives no point)

Snowfall totals up to around 6 to 6.5 inches were reported across southern Cook County with a high report of 7.5 inches near Grand Marais.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227002.